Alert archive / Kansas / Wind Chill Advisories in 2005

Wind Chill Advisory 1, NWS Dodge City, KS

December 8, 200516 counties in Kansas

NWS Dodge City, KS issued this wind chill advisory at Dec 8, 2005, 3:49 AM CST for 16 counties in Kansas. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Dec 8, 2005, 3:49 AM CST (09:49 UTC)
Expired
Dec 8, 2005, 10:00 AM CST
In force
6 hr
Issued by
NWS Dodge City, KS

Counties Clark County, KS, Comanche County, KS, Edwards County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Kiowa County, KS, Meade County, KS, Pawnee County, KS, Pratt County, KS, Seward County, KS, Stafford County, KS

The radar

The Dodge City radar (KDDC), 10 km from the middle of the area, began a volume at 09:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.8 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2005-12-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2005-12-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
756 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS43 KDDC 080949
WSWDDC

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
349 AM CST THU DEC 8 2005

...BITTER COLD WIND CHILLS UNTIL 10:00 AM CST...

.WEST TO NORTHWEST WINDS OF AROUND 10 MPH WILL COMBINE WITH
TEMPERATURES OF MINUS 2 TO MINUS 8 TO PRODUCE WIND BITTER COLD
WIND CHILLS OF 15 TO 20 BELOW ZERO. THESE CONDITIONS WILL CONTINUE
THROUGH THE EARLY MORNING HOURS UNTIL TEMPERATURES BEGIN TO WARM
AFTER SUNRISE. BY 10 AM CST WIND CHILLS WILL WARM TO READINGS OF
AROUND 10 BELOW ZERO NO LONGER MEETING ADVISORY CRITERIA.

KSZ062>066-075>081-086>089-081600-
/O.NEW.KDDC.WC.Y.0001.051208T0949Z-051208T1600Z/
KEARNY-FINNEY-HODGEMAN-PAWNEE-STAFFORD-GRANT-HASKELL-GRAY-FORD-
EDWARDS-KIOWA-PRATT-SEWARD-MEADE-CLARK-COMANCHE-
INCLUDING THE CITIES OF...LAKIN...DEERFIELD...GARDEN CITY...
KALVESTA...JETMORE...HANSTON...LARNED...BURDETT...ST. JOHN...
STAFFORD...HUDSON...ULYSSES...SUBLETTE...SATANTA...CIMARRON...
MONTEZUMA...DODGE CITY...BUCKLIN...KINSLEY...LEWIS...GREENSBURG...
HAVILAND...PRATT...LIBERAL...KISMET...MEADE...FOWLER...ASHLAND...
MINNEOLA...COLDWATER...PROTECTION
349 AM CST THU DEC 8 2005

...WIND CHILL ADVISORY IN EFFECT UNTIL 10 AM CST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WIND
CHILL ADVISORY...WHICH IS IN EFFECT UNTIL 10 AM CST THIS MORNING.

WIND CHILLS OF 15 TO 24 BELOW ZERO WILL LAST UNTIL AROUND 10 AM
CST THIS MORNING.

A WIND CHILL ADVISORY IS ISSUED WHEN WINDS COMBINE WITH COLD
TEMPERATURES TO CREATE WIND CHILL LEVELS OF 15 BELOW ZERO OR COLDER.
IF YOU MUST VENTURE OUTDOORS THIS MORNING BE SURE TO WEAR
PROTECTIVE CLOTHING AND COVER EXPOSED FLESH. EXPOSED FLESH WILL
FREEZE IN 20 MINUTES UNDER THESE CONDITIONS CAUSING PAINFUL
FROSTBITE.

$$

JOHNSON
1 follow-up statement
000 
WWUS43 KDDC 081548
WSWDDC

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
948 AM CST THU DEC 8 2005

...TEMPERATURES ON THE RISE THIS MORNING...

.ABUNDANT SUNSHINE HAS ALLOWED TEMPERATURES TO CLIMB TO NEAR OR
ABOVE ZERO THIS MORNING. AS A RESULT WIND CHILL READINGS ROSE
ABOVE THE ADVISORY CRITERIA.

KSZ062>066-075>081-086>089-081700-
/O.EXP.KDDC.WC.Y.0001.000000T0000Z-051208T1600Z/
KEARNY-FINNEY-HODGEMAN-PAWNEE-STAFFORD-GRANT-HASKELL-GRAY-FORD-
EDWARDS-KIOWA-PRATT-SEWARD-MEADE-CLARK-COMANCHE-
INCLUDING THE CITIES OF...LAKIN...DEERFIELD...GARDEN CITY...
KALVESTA...JETMORE...HANSTON...LARNED...BURDETT...ST. JOHN...
STAFFORD...HUDSON...ULYSSES...SUBLETTE...SATANTA...CIMARRON...
MONTEZUMA...DODGE CITY...BUCKLIN...KINSLEY...LEWIS...GREENSBURG...
HAVILAND...PRATT...LIBERAL...KISMET...MEADE...FOWLER...ASHLAND...
MINNEOLA...COLDWATER...PROTECTION
948 AM CST THU DEC 8 2005

...WIND CHILL ADVISORY WILL EXPIRE AT 10 AM CST THIS MORNING...

THE WIND CHILL ADVISORY WILL EXPIRE AT 10 AM CST THIS MORNING. 

AS TEMPERATURES CLIMB INTO THE SINGLE DIGITS THIS MORNING...WIND
CHILL READINGS WILL REMAIN IN THE ZERO TO -10 DEGREE RANGE THROUGH
NOON. 

$$

18

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this wind chill advisory went out at Dec 8, 2:42 AM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Dec 8, 2:42 AM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
242 AM CST THU DEC 8 2005

.DISCUSSION...

DAYS 1-2...

MAIN FORECAST CHALLENGE FOR THE SHORT TERM WILL BE TEMPERATURES,
NAMELY HOW FAST TO WARM THINGS UP FROM THE ARCTIC ICE BOX THAT HAS
GRIPPED SW KS.

UPPER LOW WILL CONTINUE TO DEPART THE CENTRAL PLAINS TODAY AND
WILL LEAVE SUNNY SKIES IN ITS WAKE. THE MAIN QUESTION WILL BE HOW
WARM TO GO. THIS ARCTIC AIR IS SLUGGISH IN ALL RESPECTS AND THE
SNOW COVER ON THE GROUND OVER NORTHERN KS ONLY HELPS TO REINFORCE
IT. IN CONTRAST, DOWNSLOPE WARMING WILL ENSUE ABOVE THE ARCTIC
DOME NEAR THE SURFACE AS THE UPPER LOW DEPARTS. THIS WILL SET UP A
STRONG INVERSION AND ONLY SHALLOW MIXING DEPTH, WHICH IS COMMON
FOR ARCTIC AIRMASSES. TEMPS TODAY WILL BE BASED ON MIX DOWN FROM
900MB WHICH WORKS GOOD FOR DDC AND GCK IN THESE SITUATIONS. USING
925MB IN THE EAST, AND ACCOUNTING FOR NEARBY SNOW COVER AT HYS,
TEMPS WILL PROBABLY NOT REACH THE MID TEENS TODAY.

FOR TONIGHT, USED THE UKMET 12Z SURFACE TEMP AND LOWERED IT SOME
DUE TO ITS WARM BIAS IN GOOD RADIATIONAL COOLING SITUATIONS. HAVE
UNDERCUT GUIDANCE BY SEVERAL DEGREES.

THE AIRMASS WILL CONTINUE TO MODERATE SOME ON FRIDAY BUT ONCE
AGAIN SLOWER THAN WHAT THE MOS GUIDANCE WOULD HAVE YOU TO BELIEVE.
WITH SHALLOW MIXING DEPTHS EXPECTED WILL ONCE AGAIN HANG MY HAT ON
THE 900MB MIX DOWN AND WILL UNDERCUT GUIDANCE BY 5 TO 10 DEGREES.

A SHORTWAVE TROF WILL MOVE THRU THE CENTRAL PLAINS ON FRIDAY BUT
WILL NOT HAVE MOISTURE TO WORK WITH AND WILL NOT AFFECT OUR
WEATHER. A STRONGER SHORTWAVE TROF WILL MAKE ITS WAY INTO THE
NORTHERN PLAINS FRIDAY NIGHT AND WILL HELP TO KEEP SURFACE TROFING
IN PLACE ACROSS THE MISSOURI AND UPPER MISSISSIPPI VALLEYS. THIS
IN TURN WILL KEEP WEST NORTHWEST WINDS UP ACROSS THE AREA WHICH
COMBINED WITH HIGHER DEWPOINTS SHOULD KEEP OVERNIGHT LOWS QUITE A
BIT HIGHER THAN PREVIOUS NIGHTS.

DAYS 3-7...
THE DIAGNOSTICS INDICATE A FAIRLY PERSISTENT AREA OF TROPICAL
CONVECTIVE FORCING ALONG THE ITCZ FROM THE INDIAN OCEAN EASTWARD TO
AROUND 120E. THIS AREA OF TROPICAL CONVECTION LOOKS TO CONTINUE AT
LEAST A FEW MORE WEEKS AND MAY EVEN RETROGRADE SLIGHTLY. THIS
SUPPORTS THE IDEA OF THE FAIRLY BRISK POLAR JET ACROSS THE CENTRAL
AND WEST PACIFIC WORKING EASTWARD WITH TIME UNTIL IT BREAKS THROUGH
THE BOTTOM OF THE EAST PACIFIC UPPER RIDGE SOME TIME IN THE EARLY
PART OF NEXT WEEK. THIS PROCESS SUGGESTS A CHANGE TO A MORE ZONAL
PATTERN OVER THE CENTRAL CONUS AND PERHAPS EVEN A MEAN TROUGH OVER
THE WESTERN CONUS BEYOND THIS FORECAST PERIOD. FOR THE NEARER TERM
THEN, A GRADUAL WARMING TO NEAR NORMAL TEMPERATURES AND BELOW NORMAL
PRECIPITATION THROUGH THE COMING WEEKEND LASTING INTO THE LATTER
PART OF NEXT WEEK.

HAVE FOLLOWED THE HPC LEAD OF USING THE UKMET/ECMWF FOR THE NEARER
TERM AND CHANGING TO THE GFS ENSEMBLE MEAN BEYOND DAY 5.

LACY/JOHNSON
&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  18   5  36  17 /   0   0   0   0
GCK  20   5  37  17 /   0   0   0   0
EHA  27   6  39  17 /   0   0   0   0
LBL  24   5  38  16 /   0   0   0   0
HYS  14   6  31  19 /   0   0   0   0
P28  20   6  37  18 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN27/08
Hazardous weather outlook, Dec 7, 11:05 AM CST, 16 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1105 AM CST WED DEC 7 2005

KSZ030-031-043>046-061>066-074>081-084>090-081100-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
1105 AM CST (1005 AM MST) WED DEC 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER WEATHER ADVISORY IS POSTED THROUGH 6 PM CST THIS EVENING
FOR ALL OF SOUTHWEST AND PART OF SOUTH CENTRAL KANSAS.  WIND CHILL
INDICES WILL BE AS LOW AS MINUS 10 TO MINUS 15 DEGREES AS A BRISK
NORTH WIND BLOWS AT 10 TO 25 MPH.  ADDITIONAL SNOWFALL WILL BE
LIGHT...AND AVERAGE FROM 1 TO 2 INCHES OF NEW SNOW NORTHEAST OF A
GARDEN CITY TO COLDWATER LINE.  SOUTHWEST OF THIS LINE...LESS THAN
AN INCH OF NEW SNOWFALL IS ANTICIPATED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT.
SNOWFALL REPORTS CALLED INTO YOUR COUNTY OFFICIALS WOULD BE
APPRECIATED...THEY WILL PASS REPORTS ON TO THE NATIONAL WEATHER
SERVICE.

12

Nearby

Wind Chill Advisories in Kansas, 2005Every wind chill advisory in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.